Oregon, 2005

Flood in Oregon, December 31, 2005

December 31, 2005 · NWS PDT · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 31, 8:38 PM PST, 2 hours 22 minutes earlier.

Area forecast discussion, Dec 31, 8:38 PM PST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
838 PM PST SAT DEC 31 2005

.SHORT TERM...A DEEP LOW PRESSURE SYSTEM HAS MOVED INTO IDAHO WITH
AN ADDITIONAL WAVE BEHIND THE FRONT BRINGING MODERATE TO HEAVY
PRECIPITATION ACROSS SE WASHINGTON AND NE OREGON.  DOPPLER RADAR IS
SHOWING PRECIPITATION GRADUALLY TAPERING OFF AS THE WAVE TRACKS TO
THE NORTHEAST.  THERE WILL BE A TEMPORARY RELIEF FROM THE
PRECIPITATION AFTER MIDNIGHT BEFORE THE NEXT SYSTEM INVADES THE
REGION ON SUNDAY.  I HAVE UPDATED THE FORECAST TO INCREASE POPS TO
CATEGORICAL ACROSS THE BLUE MOUNTAIN FOOTHILLS AND THE EASTERN
MOUNTAINS THIS EVENING AS WELL AS INCREASE WINDS WHERE BREEZY
CONDITIONS HAVE BEEN OBSERVED BEHIND THE FRONT.  SNOW LEVELS HAVE
LOWERED TO NEAR 4000 FEET IN THE BLUES WHICH IS SLIGHTLY LOWER THAN
IN THE FORECAST.  SNOW WILL TAPER OFF IN THE NORTHERN BLUES LATER
THIS EVENING WITH ACCUMULATIONS OF 2-4 INCHES EXPECTED.  BIGGEST
CONCERN THROUGH THE SHORT TERM WILL BE WATER LEVELS ON MANY OF THE
RIVERS AND STREAMS AS DISCUSSED IN THE HYDRO SECTION OF THIS
DISCUSSION.  SMITH

&&

.HYDROLOGY...FLOOD WATCH IS IN EFFECT FOR THE DESCHUTES RIVER IN
WASCO AND SHERMAN COUNTIES THROUGH SUNDAY MORNING.  NO OTHER WATCHES
OR WARNINGS ARE CURRENTLY IN EFFECT.  HOWEVER...RIVERS OVER MOST OF
THE FORECAST AREA ARE RUNNING HIGH AND ARE CLOSELY BEING MONITORED.
WEATHER SPOTTERS ARE ENCOURAGED TO NOTIFY THE NATIONAL WEATHER
SERVICE OR LAW ENFORCEMENT IF SMALLER STREAMS AND RIVERS RISE ABOVE
THEIR BANKS OR FLOODING IS OBSERVED. ADDITIONAL RAINFALL ON NEW
YEARS DAY WILL CONTINUE TO KEEP WATER LEVELS HIGH.  A RELIEF IS IN
SIGHT SUNDAY NIGHT AS COOLER AIR SPREADS ACROSS THE REGION WHICH
WILL KEEP SNOW MELT RUNOFF TO A MINIMUM.  PRECIPITATION AMOUNTS THE
REMAINDER OF THE WEEK ARE NOT EXPECTED TO BE SIGNIFICANT.  SMITH

&&

.AVIATION...CONDITIONS ARE GRADUALLY IMPROVING AT KALW AND KPDT AS
RAINFALL IS TAPERING OFF.  LIFR CEILINGS WILL CONTINUE AT KALW
THROUGH 08Z. THE REMAINDER OF THE TONIGHT THROUGH SUNDAY MORNING
WILL BE TRICKY TO FORECAST AS CLEARING SKIES AND CONSIDERABLE LOW
LEVEL MOISTURE WILL LEAD TO FOG DEVELOPMENT.  BELIEVE THE LIFR
CONDITIONS WILL RETURN TO KPSC AND KYKM AFTER 08Z.  A LONG PERIOD OF
LIFR CONDITIONS ARE ALSO POSSIBLE AT KALW AND KPDT EARLY SUNDAY
MORNING BUT WILL FORECAST PREVAILING MVFR AND TEMPO LIFR.  SMITH

.PREV DISCUSSION... (ISSUED 250 PM PST SAT DEC 31 2005)

SHORT TERM...AN UPPER LEVEL LOW PRESSURE SYSTEM WILL APPROACH THE
COAST SUNDAY MORNING AND THEN MOVE NORTH ALONG THE COAST SUNDAY
AFTERNOON AND EVENING. A COLD FRONT ASSOCIATED WITH THE LOW WILL
PUSH EAST OF THE CASCADES AND ACROSS OUR FORECAST AREA SUNDAY
AFTERNOON. THE FRONT WILL BRING A GOOD CHANCE OF VALLEY RAIN AND A
HIGH LIKELIHOOD OF MOUNTAIN SNOW SUNDAY AFTERNOON AND EVENING WITH
SNOW LEVEL LOWERING TO AROUND 3500-4000 FEET BY SUNDAY AFTERNOON. A
COUPLE OF FAST MOVING UPPER LEVEL SHORT WAVES WILL MOVE ACROSS THE
REGION ON MONDAY AND MONDAY NIGHT FOR A CHANCE OF VALLEY RAIN AND
MOUNTAIN SNOW WITH SNOW LEVEL IN THE BLUE MOUNTAINS AROUND 4000 FEET
ON MONDAY AND LOWERING TO AROUND 3000 FEET MONDAY NIGHT. PRESSURE
GRADIENTS IN THE GRANDE RONDE VALLEY WILL INCREASE SUNDAY AFTERNOON
AND ALLOW WINDS TO PROBABLY INCREASE TO WIND ADVISORY CRITERIA IN
THE AFTERNOON...SO WILL PASS ON TO THE EVENING SHIFT THE NEED TO
ISSUE A WIND ADVISORY FOR THE GRANDE RONDE VALLEY FOR SUNDAY
AFTERNOON THROUGH SUNDAY NIGHT.

LONG TERM...TUESDAY THROUGH SATURDAY...UNSETTLED WEATHER WILL
CONTINUE ACROSS THE PACIFIC NORTHWEST THROUGH MIDWEEK...AS A SERIES
OF SYSTEMS MOVE THROUGH THE REGION.  TEMPERATURES WILL REMAIN
MILD...WITH VALLEY RAIN AND MOUNTAIN SNOW POSSIBLE.  EXTENDED MODELS
CONTINUE TO HINT AT A RIDGE BUILDING ACROSS THE PACIFIC NORTHWEST
WEDNESDAY NIGHT AND THURSDAY.  SINCE THERE IS SOME CONSISTENCY
BETWEEN MODEL RUNS AND THE TIMING OF THE RIDGE...HAVE BACKED OFF
POPS SOME DURING THESE TIME PERIODS.  HOWEVER...THE NEXT SYSTEM WILL
MOVE INTO THE REGION LATE THURSDAY AND FRIDAY...FOLLOWED BY ANOTHER
ON SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  36  49  35  41 /  90  60  40  40
ALW  38  47  35  41 /  90  60  50  40
PSC  36  47  33  42 /  90  60  30  40
YKM  31  39  30  41 /  40  60  40  40
HRI  34  47  32  40 /  90  60  30  40
ELN  29  37  26  37 /  40  60  30  40
RDM  28  43  29  42 /  40  60  40  40
LGD  32  41  31  41 /  90  50  40  40
5J0  29  43  29  42 /  60  50  40  40
DLS  37  43  32  44 /  60  60  50  50

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FLOOD WATCH THROUGH SUNDAY MORNING FOR ORZ041-ORZ042.

WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
85/76/76
Hazardous weather outlook, Dec 31, 6:13 PM PST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
613 PM PST SAT DEC 31 2005

WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-011315-
EAST SLOPES OF THE CENTRAL CASCADES-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
613 PM PST SAT DEC 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

FLOODING
     EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON

RECENT RAINFALL AND SNOW MELT RUNOFF HAVE CAUSED SIGNIFICANT RISES
ON MANY RIVERS AND STREAMS ACROSS WASHINGTON AND OREGON.  THE
DESCHUTES RIVER NEAR MOODY IS RUNNING JUST UNDER FLOOD STAGE.  A
FLOOD WATCH IS IN EFFECT FOR THE DESCHUTES RIVER IN WASCO AND
SHERMAN COUNTY THROUGH SUNDAY MORNING.  PLEASE REFER TO THE LATEST
FLOOD WATCH PDXFFAPDT WWUS66 KPDT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...NEW YEARS DAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

UNSETTLED WEATHER WILL CONTINUE THROUGH MUCH OF NEXT WEEK...AS
A SERIES OF MOIST PACIFIC STORM SYSTEMS CROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT FOR WASCO AND SHERMAN
COUNTIES.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Local storm report, Dec 31, 10:06 PM PST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1006 PM PST SAT DEC 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     FLOOD            2 S WARM SPRINGS        44.74N 121.29W
12/31/2005                   JEFFERSON          OR   TRAINED SPOTTER

            0.70 INCHES OF RAINFALL RECEIVED SINCE FRIDAY EVENING.
            SMALL STREAM FLOODING OBSERVED SATURDAY AFTERNOON.

&&

JAS

Event by event

1 flood. Local standard time, as filed.

Flood, North Central Oregon

When
December 31, 11:00 PM PST to 11:59 PM PST
Where
North Central Oregon forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Deschutes River at Moody rose to 8.11 feet. Flood stage is 8.00 feet. The river receded to below flood stage on 1/1/06 at 0700.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482943.